Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 23, 2017, 5:25 PM PDT for Elko County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 5:25 PM PDT (00:25 UTC)
- Expired
- Jul 23, 2017, 6:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 102 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3862 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WUUS55 KLKN 240025 SVRLKN NVC007-240115- /O.NEW.KLKN.SV.W.0023.170724T0025Z-170724T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Elko NV 525 PM PDT SUN JUL 23 2017 The National Weather Service in Elko Nevada has issued a * Severe Thunderstorm Warning for... Central Elko County in northeastern Nevada... * Until 615 PM PDT * At 523 PM PDT, a severe thunderstorm was located near Ryndon and Osino, moving east at 10 mph. Multiple gustnadoes are forming near and along the Oil Well Fire Burn Scar. These may produce localized wind gusts in excess of 60 MPH. HAZARD...60 mph wind gusts and dime size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ryndon, Osino, and Halleck. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4093 11578 4108 11574 4113 11541 4085 11546 TIME...MOT...LOC 0023Z 270DEG 10KT 4096 11568 HAIL...0.75IN WIND...60MPH $$ JRM
2 follow-up statements
042 WWUS55 KLKN 240049 SVSLKN Severe Weather Statement National Weather Service Elko NV 549 PM PDT SUN JUL 23 2017 NVC007-240115- /O.CON.KLKN.SV.W.0023.000000T0000Z-170724T0115Z/ Elko NV- 549 PM PDT SUN JUL 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR CENTRAL ELKO COUNTY... At 548 PM PDT, a severe thunderstorm was located over Ryndon, moving east at 10 mph. HAZARD...60 mph wind gusts and small hail. SOURCE...Radar indicated. IMPACT...Expect minor damage to roofs, siding, and trees. Locations impacted include... Ryndon and Halleck. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4092 11567 4108 11567 4113 11541 4085 11546 TIME...MOT...LOC 0048Z 270DEG 10KT 4096 11558 HAIL...0.75IN WIND...60MPH $$ JRM
963
WWUS55 KLKN 240106
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
606 PM PDT SUN JUL 23 2017
NVC007-240115-
/O.EXP.KLKN.SV.W.0023.000000T0000Z-170724T0115Z/
Elko NV-
606 PM PDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 615 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 4092 11567 4108 11567 4113 11541 4085 11546
TIME...MOT...LOC 0105Z 270DEG 10KT 4096 11553
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:34 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 23, 3:34 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Elko NV 334 PM PDT Sun Jul 23 2017 .SYNOPSIS...Moisture continues to surge into the region and will remain in place through the week. This will be coupled with a trough moving onshore from the Pacific. This combination will lead to an increase chance of thunderstorms and heavy rainfall through the next several days. && .SHORT TERM...Showers and thunderstorms are well underway across central NV. Some have been strong, with at least one SVR issued. Numerous Flood Advisories and one Flash Flood Warning has been issued. As the moisture continues to push northward, convection should break out across the I80 corridor by later aftn and early evening. Convection should also begin to develop by later aftn and early evening for western Humboldt Co. Activity should persist into the evening, before weakening after midnight. Monday will be another busy day with scattered to numerous showers and thunderstorms across central and northern NV. Given the modest flow and instability, a couple strong to severe storms will be possible. The main threat will be gusty winds. There could be some marginally severe hail, but confidence is low at this time. Storms will again go late into the evening and perhaps into the overnight. On Tuesday, convection will expand and intensify across the region. This is when the best dynamics move across the region. A strong jet for this time of the year will traverse the Great Basin co-located with 1000-2000 j/kg of CAPE. For Great Basin standards, this could be a significant outbreak of convection with isolated severe storms. Given the projected CAPE in the hail growth zone, modest shear, and favorable upper level dynamics, isolated large hail may also be possible. This will be watched closely and persons outdoors will want to keep a close eye to the sky and take action if a warning or threatening weather approaches. .LONG TERM...Tuesday night through Sunday. Monsoon moisture will remain entrenched in the Great Basin region into next weekend. Precipitable water values near 1 inch with daytime instability will promote daily thunderstorm development across the area. Forcing will wane from a peak on Tuesday so pulsed convection is expected to be predominant as high pressure progresses northwestward through midweek centering over the Great Basin by early next week. However, with lingering monsoon moisture and no avenue for moisture to exit the region, flash flooding will still be a concern even into early next week. && .AVIATION...Scattered afternoon and evening thunderstorms across east central NV today with impacts likely at KELY, KEKO and KWMC terminals. Gusty and erratic outflow/downburst winds up to 30 kts will accompany the thunderstorms. Heavy rain with reduced VIS is possible as well. && .FIRE WEATHER...Main concern will be across western Humboldt County for isolated to scattered dry thunderstorms this evening. High resolution guidance continues to suggest dry thunderstorms will form by late this afternoon and persist into the evening. The current RFW may need extended if convection continues into the night. Storms should weaken in the early morning hours. Elsewhere, scattered showers and thunderstorms continue across central NV. The storms are primarily wet, but a few fringe storms across northern NV may initially be dry or hybrid. The transition to wet should occur rather quickly and we are expecting scattered to numerous showers and thunderstorms through early week. As we progress into the early part of the week, flash flooding and strong to severe storms will be possible. Additionally, we will have to closely monitor recent burn scars for the potential of flash flooding and/or debris flows. This active pattern will continue through the week. && .HYDROLOGY...A Flash Flood Watch was issued for an increase in moisture and the potential for flash flooding on Monday. As of now, the best confidence is across the highway 50 corridor, but an expansion/extension may be needed tonight/tomorrow for the rest of the week. The biggest concern will be recent burn scars, including the Oil Well, Roosters Comb, Snowstorm, Red Springs, Cole Creek, Strawberry, and Tabor Flats burns scars. There are also other recent burn scars that will be closely monitored. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM PDT this evening for Central and Western Humboldt County. Flash Flood Watch from Monday morning through Monday evening for Northeastern Nye County-Southern Lander County and Southern Eureka County-White Pine County. && 94/93/93/94
In the hours before
Special weather statement, Jul 23, 1:22 PM PDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
122 PM PDT SUN JUL 23 2017
NVZ037-232100-
Southern Lander County and Southern Eureka County NV-
122 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
200 PM PDT...
At 120 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 20 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit, Austin and Railroad Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3934 11765 3946 11765 3949 11760 3952 11759
3953 11749 3962 11746 3964 11749 3968 11746
3970 11748 3984 11736 3957 11691 3916 11741
TIME...MOT...LOC 2020Z 220DEG 17KT 3946 11740
DSSpecial weather statement, Jul 23, 2:03 PM PDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Elko NV
203 PM PDT SUN JUL 23 2017
NVZ037-232145-
Southern Lander County and Southern Eureka County NV-
203 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
245 PM PDT...
At 203 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Pass Summit, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
New Pass Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 11768 3943 11764 3946 11766 3952 11759
3953 11750 3963 11746 3964 11749 3968 11746
3977 11750 3988 11746 3967 11708 3928 11749
3938 11770
TIME...MOT...LOC 2103Z 208DEG 21KT 3964 11747
DSSpecial weather statement, Jul 23, 2:34 PM PDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Elko NV
234 PM PDT SUN JUL 23 2017
NVZ035-037-232230-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
234 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER...
NORTHWESTERN WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 330 PM
PDT...
At 232 PM PDT, Doppler radar was tracking a series of storms over
central Eureka and east-central Lander counties. Theses storms are
slowly drifting east.
Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Diamond Valley, Grass Valley, Eureka Airport and Garden Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3954 11605 3958 11674 3977 11685 3994 11678
3995 11616 3976 11581 3958 11589
TIME...MOT...LOC 2132Z 190DEG 4KT 3976 11643
DSSpecial weather statement, Jul 23, 3:26 PM PDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Elko NV 326 PM PDT SUN JUL 23 2017 NVZ036-037-232315- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 326 PM PDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST CENTRAL EUREKA COUNTIES UNTIL 415 PM PDT... At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Grass Valley, moving northeast at 15 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Mount Tenabo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3988 11679 4007 11696 4027 11657 3997 11635 TIME...MOT...LOC 2225Z 242DEG 13KT 4002 11678 DS
Special weather statement, Jul 23, 4:07 PM PDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT SUN JUL 23 2017
NVZ037-040-232345-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
407 PM PDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 445 PM PDT...
At 406 PM PDT, Doppler radar was tracking a strong thunderstorm over
Gabbs, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Gabbs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3867 11791 3880 11806 3907 11792 3909 11778
3911 11780 3914 11779 3914 11781 3915 11778
3918 11778 3918 11776 3908 11752 3863 11779
TIME...MOT...LOC 2306Z 206DEG 20KT 3884 11790
DSSpecial weather statement, Jul 23, 5:08 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Elko NV 508 PM PDT SUN JUL 23 2017 NVZ031-038-240045- Southwest Elko County NV-Northern Elko County NV- 508 PM PDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 545 PM PDT... At 507 PM PDT, Doppler radar was tracking a strong thunderstorm near Ryndon, moving east at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Elko, Osino, Ryndon, western portions of Spring Creek and Lamoille Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4080 11591 4110 11576 4113 11543 4080 11552 TIME...MOT...LOC 0007Z 270DEG 8KT 4100 11570 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:08 PM PDT | Special Weather Statement | LKN | Elko | 37 min |
| Jul 23, 6:36 PM PDT | Special Weather Statement | LKN | Humboldt | 39 min |
| Jul 24, 11:55 AM PDT | Red Flag Warning | LKN | Elko | 10 hr |
| Jul 24, 11:57 AM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Jul 24, 12:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Jul 24, 12:48 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Jul 24, 12:51 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 1:45 PM PDT | Special Weather Statement | LKN | Lander | 45 min |
| Jul 24, 1:49 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Jul 24, 1:55 PM PDT | Severe Thunderstorm Warning | LKN | Eureka | 54 min |
| Jul 24, 2:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Jul 24, 2:30 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Jul 24, 2:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 24, 2:42 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander | 3 hr |
| Jul 24, 2:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Jul 24, 3:21 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 24 min |
| Jul 24, 3:30 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 24, 3:48 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Jul 24, 4:06 PM PDT | Special Weather Statement | LKN | 54 min | |
| Jul 24, 4:13 PM PDT | Special Weather Statement | LKN | 32 min | |
| Jul 24, 4:15 PM PDT | Special Weather Statement | LKN | 60 min | |
| Jul 24, 4:17 PM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 24, 4:52 PM PDT | Special Weather Statement | LKN | 38 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.